CLINICAL AND EXPERIMENTAL RHEUMATOLOGY, vol.30, no.1, 2012 (SCI-Expanded)
Immunosuppressives are frequently stopped in patients with granulomatosis with polyangiitis (GPA) (Wegener's grantilomatosis)who develop end-stage renal disease. This is done because of the high frequency of infections reported among dialysis patients under immunosuppressives and the former impression that GPA patients no longer experience relapses after the development of end-stage renal disease. We present here a 22-year-old male patient with GPA who had gastrointestinal, genitourinary and respiratory system involvement. The patient died because of a gastrointestinal disease activation that occurred after immunosuppressives were stopped at the initiation of dialysis. The decision to stop immunosuppressives while starting dialysis should be made on an individual basis in patients with GPA, and the risks and benefits should be carefully evaluated.